Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jan 20, 2021, 5:40 AM EST for Centre County, Mifflin County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2021, 5:40 AM EST (10:40 UTC)
- Expired
- Jan 20, 2021, 6:30 AM EST
- In force
- 50 min
- Issued by
- NWS State College, PA
Counties Centre County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 21 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WWUS81 KCTP 201040
SPSCTP
Special Weather Statement
National Weather Service State College PA
540 AM EST Wed Jan 20 2021
PAZ018-019-025>027-045-201130-
Northern Centre PA-Southern Clinton PA-Blair PA-Huntingdon PA-
Mifflin PA-Southern Centre PA-
540 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...SOUTHERN
CLINTON...BLAIR...HUNTINGDON...MIFFLIN...AND SOUTHERN CENTRE
COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT...At 539 AM EST, a snow squall was along a line
extending from Pine Glen to near Sandy Ridge and moving east at 40
MPH.
THIS SQUALL WILL BE NEAR...
Moshannon and Warriors Mark around 545 AM EST.
Snow Shoe, Clarence and Port Matilda around 550 AM EST.
Stormstown and Julian around 555 AM EST.
Ramblewood, Rock Springs and Park Forest Village around 600 AM
EST.
State College, Bellefonte and Pine Grove Mills around 605 AM EST.
Bald Eagle State Park, Zion and Boalsburg around 610 AM EST.
For those driving on Interstate 80, this includes areas between the
Kylertown and Lock Haven exits, specifically from mile markers 139 to
176.
This includes Interstate 99 from mile markers 46 to 85.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
&&
LAT...LON 4067 7839 4095 7813 4096 7808 4098 7809
4101 7806 4102 7807 4114 7796 4099 7721
4085 7736 4070 7735 4069 7729 4062 7748
4058 7750 4050 7762
TIME...MOT...LOC 1039Z 286DEG 37KT 4108 7807 4081 7818
$$
SteinbuglWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 20, 5:38 AM EST, 2 minutes earlier.
Area forecast discussion, Jan 20, 5:38 AM EST, 2 minutes before
Area Forecast Discussion National Weather Service State College PA 538 AM EST Wed Jan 20 2021 .SYNOPSIS... Blustery and colder today with numerous snow showers and locally heavier squalls possible early this morning. Temperatures will moderate on Thursday before the colder weather pattern resumes with lake effect snow over the NW Alleghenies into the weekend. There is low-confidence potential for snow or wintry mix early next week. && .NEAR TERM /THROUGH TONIGHT/... Initial surge of snow showers have pushed into CPA with vis generally in the 1-3SM range. Airmass remains rather dry and fairly warm over the lower Susquehanna Valley with temps holding steady or rising to around 40F in the HRB/York/Lancaster metro area as of 09Z. RWIS road temps are also above 32F in this area which makes this area more vulnerable to flash freezing should snow showers/squalls survive and maintain intensity as they move farther way from the high terrain. Latest SPC mesoanalysis show the SNSQ parameter maximized over western PA beneath pocket of steep low-mid level lapse rates. We are seeing an uptick in dBZs in-kind and expect risk of squalls to increase over CPA through the predawn and early morning hours. No changes to winter wx advisory in the NW mtns and Laurels with total accums of 2-5" looking good at this point. Steady dose of CAA favors leaning toward colder temperature guidance and helps to promote blustery conditions with peak wind gusts in the 25-40mph range. Hires models show snow showers decreasing in coverage into the afternoon with some NW- SE oriented bands gradually dissipating through the evening. Gusty winds will drop off some tonight as sfc ridge quick passes through the area. WAA/milder WSW flow kicks in toward Thursday morning with hourly temps trending non-diurnal across the western elevations. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Noticeably milder on Thursday thanks to a southwesterly breeze and cloud breaks with 24hrmaxtchange of +10F or so in most areas. Low pressure tracking to the north will drag a dry cold front through CPA by Thursday night. A seasonably colder WNW flow should be reestablished post CFROPA with model guidance all showing persistent lake effect snow impacting the NW mtns with minor accumulations through the end of the week. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Lake effect snow should come to an end by Sunday as high pressure builds into the area. This should translate into dry wx for end to the weekend. A low-pressure system will move in from the west early next week, potentially bringing snow or a wintry mix to the area Monday and/or Tuesday. The center of this low- pressure system currently tracks across the south- central part of the Commonwealth, but deviations to this track can have significant impacts on precipitation types. A lot of uncertainty in terms of precipitation type and timing remains with this early-week storm. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... Very minor changes to the TAFS as of 5 AM. Timing of the cold front was good on the forecast issued since yesterday. Starting to see some bands of snow set up, as winds are shifting more to the northwest now. Expect most of the activity to be over the mountains through early afternoon, before ending later this afternoon. Far southeast areas will see little if any snow showers. There will a wide range of conditions with the snow showers. Gusty northwest winds will prevail today as well. Looking at mainly dry conditions tonight into Thursday, as winds shift more to the west and southwest. Outlook... Thu...No sig wx expected. Fri...Snow showers with tempo IFR vsbys possible BFD/JST. Sat...No sig wx expected. Sun...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 1 PM EST this afternoon for PAZ004-005-024-033. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Colbert/Gutierrez AVIATION...Martin
Hazardous weather outlook, Jan 20, 3:52 AM EST, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service State College PA 352 AM EST Wed Jan 20 2021 PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-210900- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 352 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Locally heavy snow showers and brief snow squalls are possible this morning could result in hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-210900- Cambria-Somerset- 352 AM EST Wed Jan 20 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-210900- Warren-McKean- 352 AM EST Wed Jan 20 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional snow accumulation is likely Thursday night into Saturday due to persistent lake effect snow showers. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jan 20, 4:49 AM EST, 51 minutes before
Special Weather Statement
National Weather Service State College PA
449 AM EST Wed Jan 20 2021
PAZ017-018-201045-
Northern Centre PA-Clearfield PA-
449 AM EST Wed Jan 20 2021
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF NORTHERN CENTRE AND
CLEARFIELD COUNTIES...
HAZARDS...A band of heavy snow accompanied by winds of 25 MPH which
can rapidly reduce visibility to less than a half of a mile.
LOCATION AND MOVEMENT...At 446 AM EST, a band of heavy snow was near
Sandy moving southeast at 40 MPH. Other bands were forming nearby
this band.
THIS BAND OF HEAVY SNOW WILL BE NEAR...
DuBois and Sandy around 450 AM EST.
Rockton around 500 AM EST.
S.B. Elliot State Park around 510 AM EST.
Curwensville around 515 AM EST.
Clearfield, Plymptonville and Hyde around 520 AM EST.
Woodland around 525 AM EST.
For those driving on Interstate 80, this includes areas between the
Dubois and Milesburg exits, specifically from mile markers 97 to 147.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4114 7880 4120 7876 4120 7870 4122 7865
4116 7804 4114 7801 4115 7800 4114 7786
4089 7799 4081 7811 4091 7881
TIME...MOT...LOC 0946Z 287DEG 36KT 4114 7884
MartinSpecial weather statement, Jan 20, 5:29 AM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
529 AM EST Wed Jan 20 2021
PAZ033>035-201130-
Bedford PA-Fulton PA-Somerset PA-
529 AM EST Wed Jan 20 2021
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF BEDFORD...FULTON...AND
SOMERSET COUNTIES...
HAZARDS...A band of heavy snow accompanied by winds of 25 MPH which
can rapidly reduce visibility to less than a half of a mile.
LOCATION AND MOVEMENT...At 526 AM EST, a band of heavy snow was near
the Pennsylvania Turnpike. The band was moving southeast at 40 MPH.
THIS BAND OF HEAVY SNOW WILL BE NEAR...
Boswell and Acosta around 530 AM EST.
Jerome around 535 AM EST.
Friedens around 540 AM EST.
Central City around 550 AM EST.
Buffalo Mills around 605 AM EST.
Cessna around 610 AM EST.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 151.
The Pennsylvania Turnpike from mile markers 100 to 166.
Interstate 99 from mile markers 0 to 9.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4001 7931 4009 7925 4012 7921 4011 7919
4012 7917 4016 7916 4018 7913 4020 7913
4029 7905 4029 7900 4027 7890 4025 7888
4025 7879 4011 7813 3978 7833
TIME...MOT...LOC 1026Z 287DEG 36KT 4016 7910
MartinSpecial weather statement, Jan 20, 5:40 AM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
540 AM EST Wed Jan 20 2021
PAZ018-019-025>027-045-201130-
Northern Centre PA-Southern Clinton PA-Blair PA-Huntingdon PA-
Mifflin PA-Southern Centre PA-
540 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...SOUTHERN
CLINTON...BLAIR...HUNTINGDON...MIFFLIN...AND SOUTHERN CENTRE
COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT...At 539 AM EST, a snow squall was along a line
extending from Pine Glen to near Sandy Ridge and moving east at 40
MPH.
THIS SQUALL WILL BE NEAR...
Moshannon and Warriors Mark around 545 AM EST.
Snow Shoe, Clarence and Port Matilda around 550 AM EST.
Stormstown and Julian around 555 AM EST.
Ramblewood, Rock Springs and Park Forest Village around 600 AM
EST.
State College, Bellefonte and Pine Grove Mills around 605 AM EST.
Bald Eagle State Park, Zion and Boalsburg around 610 AM EST.
For those driving on Interstate 80, this includes areas between the
Kylertown and Lock Haven exits, specifically from mile markers 139 to
176.
This includes Interstate 99 from mile markers 46 to 85.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
&&
LAT...LON 4067 7839 4095 7813 4096 7808 4098 7809
4101 7806 4102 7807 4114 7796 4099 7721
4085 7736 4070 7735 4069 7729 4062 7748
4058 7750 4050 7762
TIME...MOT...LOC 1039Z 286DEG 37KT 4108 7807 4081 7818
SteinbuglThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 4:49 AM EST | Special Weather Statement | CTP | Clearfield | 56 min |
| Jan 20, 5:29 AM EST | Special Weather Statement | CTP | Bedford, Somerset | 61 min |
| Jan 20, 6:27 AM EST | Special Weather Statement | CTP | Bedford, Franklin, Fulton | 48 min |
| Jan 20, 6:54 AM EST | Special Weather Statement | CTP | Sullivan | 51 min |
| Jan 20, 8:17 AM EST | Special Weather Statement | CTP | Centre | 43 min |
| Jan 20, 9:37 AM EST | Special Weather Statement | CTP | Juniata | 38 min |
| Jan 20, 9:38 AM EST | Special Weather Statement | CTP | Centre | 37 min |
| Jan 20, 9:39 AM EST | Special Weather Statement | CTP | Centre | 36 min |
| Jan 20, 10:18 AM EST | Special Weather Statement | CTP | Mifflin | 57 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.